The most serious adverse reaction associated with treatment with epidermal growth factor receptor-tyrosine kinase inhibitors (EGFR-TKIs) is drug-induced interstitial lung disease (ILD). Because EGFR-TKIs are key drugs for patients with non-small cell lung cancer who have somatic activating mutations of the epidermal growth factor receptor gene (EGFR mutations), several cases of retreatment with EGFR-TKIs after ILD induced by these drugs have been reported. Here, we present a 68-year-old man with lung adenocarcinoma and leptomeningeal metastases having an EGFR mutation who was retreated with erlotinib after erlotinib-induced ILD. He suffered no ILD recurrence and his leptomeningeal metastases dramatically improved. In addition to the present case, reports of nine patients who were retreated with EGFR-TKIs after ILD were found in the literature. Only one patient had recurrence of ILD (although seven were retreated at a reduced dose of EGFR-TKIs, including the patient with recurrence). In contrast, three patients had no recurrence of ILD even without dose-reduction. These reports suggest that dose-reduction plays a limited role in preventing recurrence. Many patients received corticosteroids during retreatment, but not the one with recurrence of ILD. This may suggest that corticosteroids can prevent recurrence due to their antiinflammatory properties.
- Epidermal growth factor receptor gene mutation
- Epidermal growth factor receptor tyrosine kinase inhibitor
- Interstitial lung disease
- Leptomeningeal metastases
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine
- Cancer Research